Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 92, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 3:36 PM MDT for Butte County, Meade County, South Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2021, 3:36 PM MDT (21:36 UTC)
- Expired
- Jul 8, 2021, 4:30 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Butte County, SD, Meade County, SD
The radar
The Rapid City radar (KUDX), 111 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:23 PM MDT | HAIL 1.75 | 7 Wnw Newell, SD | |
| Jul 8, 4:34 PM MDT | HAIL 1.75 | 1 Sw Newell, SD | |
| Jul 8, 4:34 PM MDT | HAIL 2.5 | Newell, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -535 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
696
WUUS53 KUNR 082136
SVRUNR
SDC019-093-082230-
/O.NEW.KUNR.SV.W.0092.210708T2136Z-210708T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
336 PM MDT Thu Jul 8 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Central Butte County in northwestern South Dakota...
Western Meade County in west central South Dakota...
* Until 430 PM MDT.
* At 336 PM MDT, a severe thunderstorm was located 8 miles west of
Antelope Butte, or 23 miles north of Belle Fourche, moving
southeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Antelope Butte around 350 PM MDT.
Other locations in the path of this severe thunderstorm include Two
Top Butte, Arpan, Newell Lake, and Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4492 10311 4455 10341 4490 10406 4499 10406
4501 10404 4509 10404
TIME...MOT...LOC 2136Z 296DEG 34KT 4499 10397
HAIL...1.50IN
WIND...60MPH
$$
Eagan3 follow-up statements
281
WWUS53 KUNR 082146
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
346 PM MDT Thu Jul 8 2021
SDC019-093-082230-
/O.CON.KUNR.SV.W.0092.000000T0000Z-210708T2230Z/
Butte SD-Meade SD-
346 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL BUTTE AND WESTERN MEADE COUNTIES...
At 346 PM MDT, a severe thunderstorm was located 4 miles southwest of
Antelope Butte, or 19 miles north of Belle Fourche, moving southeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Two Top Butte, Arpan, Newell Lake and Newell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4492 10311 4455 10341 4490 10406 4507 10397
TIME...MOT...LOC 2146Z 296DEG 34KT 4495 10385
HAIL...1.00IN
WIND...60MPH
$$
Eagan668
WWUS53 KUNR 082203
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
403 PM MDT Thu Jul 8 2021
SDC019-093-082230-
/O.CON.KUNR.SV.W.0092.000000T0000Z-210708T2230Z/
Butte SD-Meade SD-
403 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL BUTTE AND WESTERN MEADE COUNTIES...
At 403 PM MDT, a severe thunderstorm was located 6 miles north of
Arpan, or 17 miles northeast of Belle Fourche, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newell, Nisland, Vale, Castle Rock, Antelope Butte, Arpan, Belle
Fourche Reservoir, Newell Lake and Two Top Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4492 10311 4455 10341 4485 10396 4504 10382
TIME...MOT...LOC 2203Z 296DEG 34KT 4488 10364
HAIL...1.00IN
WIND...60MPH
$$
Eagan518
WWUS53 KUNR 082208
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
408 PM MDT Thu Jul 8 2021
SDC019-093-082230-
/O.CON.KUNR.SV.W.0092.000000T0000Z-210708T2230Z/
Butte SD-Meade SD-
408 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHERN BUTTE AND WESTERN MEADE COUNTIES...
At 408 PM MDT, a severe thunderstorm was located 6 miles north of
Arpan, or 17 miles northeast of Belle Fourche, moving southeast at 30
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Newell, Nisland, Vale, Belle Fourche Reservoir, Newell Lake and
Arpan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4482 10390 4499 10378 4491 10312 4455 10341
TIME...MOT...LOC 2208Z 296DEG 27KT 4488 10365
HAIL...1.75IN
WIND...60MPH
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:16 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 8, 3:16 PM MDT, 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 316 PM MDT Thu Jul 8 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 240 PM MDT Thu Jul 8 2021 Latest analysis shows an upper ridge over the forecast area with an upper low approaching northwest. While MLCAPE has risen to 1000-2000J/KG over western South Dakota relatively strong CIN remains over the area due to warm air aloft. Much drier air exists over northeastern Wyoming. While some towering CU has developed in the convergence zone over and to the north of the Black Hills, so far the convection has been unable to overcome the cap. May have to wait for the enhanced lift associated with the approaching upper low to initiate sustained convection. With around 50kts of 0-6km bulk shear expect some discrete long-lived supercells with very large hail and damaging wind gusts possible, especially over northwestern SD this evening. Another upper ridge crossing the area may lead to mostly dry weather during the day on Friday, with some storms possibly initiating over the Black Hills in the afternoon. The next shortwave will affect the area on Friday night, bringing good chances for showers and thunderstorms into early Saturday due to moist cyclonic flow and cold advection aloft. Shear will be sufficient for isolated severe storms late Friday afternoon and Friday evening. Temperatures will be a bit cooler than today. An upper ridge extending northward from the southwestern CONUS will keep the weather mainly dry on Sunday and Monday, with the next chances for more widespread showers and storms on Tuesday. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 240 PM MDT Thu Jul 8 2021 Isolated TSRA may develop this afternoon, mainly from northwestern to south central SD. Very large hail and wind gusts in excess of 50 kt, along with localized IFR/LIFR conditions, will be possible with these storms thru the evening. Outside of any storms, expect VFR conditions through the TAF period. && .FIRE WEATHER... Issued at 240 PM MDT Thu Jul 8 2021 .Wind gusts as high as 30 mph are still possible over parts of southern Campbell and Weston counties in northeastern Wyoming during the rest of this afternoon into early this evening, and the relative humidity will be in the teens. Critical fire weather conditions will result. The wind will diminish around 800PM this evening and the relative humidity will increase slightly as temperatures cool. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...10 AVIATION...Dye FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 541 AM MDT Thu Jul 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening, mainly from northwestern through south central SD. Although coverage will be limited, any storm that develops will be capable of producing very large hail and damaging winds. Chances are low, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop again on Friday, particularly along and south of the I-90 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-091300- Southern Campbell-Weston- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected from late this morning through early this evening. See the RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-091300- Northern Campbell- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:46 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Jul 7, 10:29 PM MDT | Special Weather Statement | UNR | Harding | 31 min |
| Jul 7, 10:48 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 42 min |
| Jul 7, 11:19 PM MDT | Special Weather Statement | UNR | Jackson | 41 min |
| Jul 8, 12:29 AM MDT | Special Weather Statement | UNR | Todd | 31 min |
| Jul 8, 12:33 AM MDT | Special Weather Statement | UNR | Butte | 57 min |
| Jul 8, 4:29 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 61 min |
| Jul 8, 5:26 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade, Pennington | 64 min |
| Jul 8, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.